Thursday, June 26, 2008

Overuse Of Antipsychotics Among Nursing Home Residents With Dementia


This excellent article really got my blood flowing. It reminded me about a similar situation that occurred with my mother's personal physician. The doctor wanted to put my mother on an anti-depression drug. I was far enough in and had read enough information about dementia and Alzheimer's to understand this was a bad idea. At that point we did change physicians (three times in fact).

It turned out that my mother was likely suffering from Alzheimer's and she needed Aricept. It also turned out she was suffering from unrecognized hypothyroidism, although this diagnosis came later.

I learned two very important lessons. First, once dementia is diagnosed you need to find a personal physician that understands the disease and is well educated about the appropriate actions that need to be taken. Second, I learned that every person suffering from dementia should have their thyroid checked. After almost two years of never smiling and laughing, my mother began to smile and laugh after she received the proper medication for her thyroid.

My mother actually sang the other day for the first time in several years. I believe the introduction of the thyroid medication is partly responsible for this very positive change.
Subscribe to The Alzheimer's Reading Room--via Email


The clip below is a snippet of the article that appeared in the New York Times. Click the link in the clip to read the entire article. It is important. Please share this information with others.
clipped from www.nytimes.com

Ramona Lamascola thought she was losing her 88-year-old mother to dementia. Instead, she was losing her to overmedication.

Last fall her mother, Theresa Lamascola, of the Bronx, suffering from anxiety and confusion, was put on the antipsychotic drug Risperdal. When she had trouble walking, her daughter took her to another doctor — the younger Ms. Lamascola’s own physician — who found that she had unrecognized hypothyroidism, a disorder that can contribute to dementia.

Theresa Lamascola was moved to a nursing home to get these problems under control. But things only got worse. “My mother was screaming and out of it, drooling on herself and twitching,” said Ms. Lamascola, a pediatric nurse. The psychiatrist in the nursing home stopped the Risperdal, which can cause twitching and vocal tics, and prescribed a sedative and two other antipsychotics.

“I knew the drugs were doing this to her,” her daughter said. “I told him to stop the medications and stay away from Mom.”


blog it

Also See;

Abnormal Thyroid Levels Can Increase Risk For Alzheimer’s Disease in Women